Vermont, 2021Flash Flood and Damaging Winds in Vermont, July 20, 2021
July 20, 2021 · NWS BTV · 15 events in 6 counties and zones
A healthy upper level trough and frontal boundary moved from Ontario into VT during the overnight hours of July 20th. Ahead of this system, a vigorous squall line of thunderstorms that developed in Ontario during the early afternoon hours moved across northern NY from mid-afternoon into the evening hours and evening hours across VT with numerous reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $197,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A healthy upper level trough and frontal boundary moved from Ontario into VT during the overnight hours of July 20th. Ahead of this system, a vigorous squall line of thunderstorms that developed in Ontario during the early afternoon hours moved across northern NY from mid-afternoon into the evening hours and evening hours across VT with numerous reports of damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 20, 5:31 PM EST, 24 minutes earlier.
Area forecast discussion, Jul 20, 5:31 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
631 PM EDT Tue Jul 20 2021
.SYNOPSIS...
Strong to severe thunderstorms capable of producing damaging
wind, large hail, heavy rain, and frequent lightning will move
from west to east this evening, beginning in the Saint Lawrence
Valley. Storms will reach Vermont between 7 and 8 PM and
continue through midnight tonight. Scattered showers and a few
rumbles of thunder will continue overnight into Wednesday
morning but improving conditions are expected for the second
half of Wednesday. Quieter weather is expected for the second
half of the work weak with temperatures remaining a few degrees
below normal values.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 631 PM EDT Tuesday...Quick update to time hourly PoPs in
close relation to ongoing QLCS moving across the area early this
evening. Minor tweaks also to hourly temperatures, dewpoints
and sky cover also. Have a good evening.
Prior discussion...
A Severe Thunderstorm Watch is in effect for all of northern
New York and all of Vermont until 11 PM tonight. Radar currently
shows a strong line of thunderstorms quickly advancing into the
Saint Lawrence Valley which is producing damaging winds, heavy
rainfall, and frequent lightning. These storms may also produce
large hail. Heavy rain and strong to severe thunderstorms will
continue to track eastward through the evening, reaching Vermont
between 7 to 8 PM. Storms are then expected to die down between
11 PM and midnight. The greatest potential for severe storms
exists across northern New York with lesser chances across the
Northeast Kingdom where lingering clouds have limited
destabilization. Still, scattered strong to severe storms are
still possible across Vermont late this evening as a cold front
pushes across the region.
Chances for thunder will wane after midnight, though rain showers
are likely to continue across Vermont overnight and into Wednesday
as an upper-level trough moves. The aforementioned cold front will
continue its southeastward trek, though rather slowly. A drastic
change in temperatures is not expected in the wake of the front,
given the ongoing rain showers and cloudiness through the overnight
and early morning hours. Lows will be in the upper 50s to low 60s.
Wednesday will see a continuation of rain showers, especially across
Vermont with the upper trough slow to depart eastward. A slight
chance for thunderstorms exists across southern Vermont Wednesday
afternoon, ahead of a secondary cold front. However, very little
instability will be available given the lingering rain and clouds
across this area early on Wednesday. High temperatures on Wednesday
will be in the upper 60s to low 70s. Rain will come to and end late
Wednesday night as weak ridging moves into the region. Cloud cover
will decrease as well and overnight fog development is likely.
Overnight low temperatures Wednesday into Thursday will be in the
50s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 349 PM EDT Tuesday...Mainly quiet weather expected for
Thursday into Thursday night. We remain on the back side of a
departing upper trough, but surface high pressure will keep
lower levels dry. There could plausibly be a widely scattered
shower or two across far northeastern VT on Thursday, but most
areas will remain dry. On Friday another weak feature will cross
the area embedded within the northwesterly flow aloft. This
could spark a slightly better chance for a few showers across
the northeastern half of the forecast area. Temperatures remain
seasonal during these periods with highs mainly in the 70s and
lows in the 50s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 349 PM EDT Tuesday...Not much change to overall thinking
for the extended portions of the forecast from next weekend
onward into early next week. The Northeast will remain in west
to northwest flow aloft on the eastern side of a pronounced
western US ridge and features embedded within that flow will be
our main weather producers. Decent consensus remains among model
solutions this morning showing the most pronounced of those
features will affect our area beginning later Saturday night,
and then area wide Sunday into Sunday night with scattered to
numerous showers and perhaps a few storms. Drier wx then looks
to return by later Monday into next Tuesday. Temperatures remain
largely seasonal with daily highs from the mid 70s to lower 80s
and overnight lows in the 50s to lower 60s.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...We continue to see reduced visibilities
at most terminals with 4-6SM visibilities due to haze/smoke.
The thinking is these conditions will continue, if not
deteriorate, through the afternoon hours. Showers and
thunderstorms this afternoon may actually help to increase
visibilities as the rain helps to remove the smoke particles
from the environment with conditions improving after 00Z. We
could still see some strong to locally severe thunderstorms this
afternoon which could create brief strong wind gusts in excess
of 25 knots and IFR visibilities in heavy rain. Thunderstorms
will track from west to east between 21z and 03z, with rain
showers continuing through the TAF period. After 00z, a trend
towards IFR cigs and MVFR/IFR visibility is expected at nearly
all terminals with low stratus/fog developing across much of
the area. Conditions will improve between 12z and 15z.
Outlook...
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. Slight chance SHRA.
Friday: VFR. Chance SHRA.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. Chance SHRA.
Sunday: Mainly MVFR, with areas VFR possible. Chance SHRA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Clay
NEAR TERM...Hammond/JMG
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...Clay/Hammond
Hazardous weather outlook, Jul 20, 3:11 AM EST, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
411 AM EDT Tue Jul 20 2021
NYZ026>031-034-035-087-VTZ001>012-016>019-210815-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
411 AM EDT Tue Jul 20 2021
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Scattered showers and thunderstorms will be possible this afternoon
and evening. Some of these thunderstorms could be strong to locally
severe and produce brief heavy rainfall, frequent cloud to ground
lightning and wind gusts of 40 mph or higher.
In addition to the thunderstorm potential today, we will see reduced
visibilities due to smoke and haze from wildfires out west. This
could also lead to decreased air quality.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 20, 4:41 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
541 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG POTSDAM 44.67N 74.99W
07/20/2021 ST. LAWRENCE NY PUBLIC
NUMEROUS TREES DOWN AND PEA-SIZED HAIL.
&&
EVENT NUMBER BTV2101059
HAMMONDLocal storm report, Jul 20, 4:53 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
553 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 2 SW ST. REGIS 44.98N 74.69W
07/20/2021 E1.00 INCH FRANKLIN NY PUBLIC
QUARTER-SIZED HAIL.
&&
EVENT NUMBER BTV2101060
HAMMONDLocal storm report, Jul 20, 4:55 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
555 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 1 WSW SOUTH COLTON 44.50N 74.91W
07/20/2021 ST. LAWRENCE NY TRAINED SPOTTER
ONE LARGE TREE AND NUMEROUS SMALL TREES DOWN.
&&
EVENT NUMBER BTV2101061
HAMMONDLocal storm report, Jul 20, 5:02 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
602 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG HEUVELTON 44.62N 75.40W
07/20/2021 ST. LAWRENCE NY PUBLIC
TREES DOWN.
&&
EVENT NUMBER BTV2101062
HAMMONDLocal storm report, Jul 20, 5:23 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
623 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG CANTON 44.60N 75.17W
07/20/2021 ST. LAWRENCE NY BROADCAST MEDIA
LARGE TREE DOWN.
&&
EVENT NUMBER BTV2101063
PSLocal storm report, Jul 20, 5:35 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
635 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG AUSABLE FORKS 44.43N 73.68W
07/20/2021 ESSEX NY 911 CALL CENTER
ARCING POWER LINES DOWN.
&&
EVENT NUMBER BTV2101064
PSThunderstorm Wind, Grand Isle
- When
- July 20, 5:55 PM EST to 5:57 PM EST
- Where
- Grand Isle County, 0.69 mi N of Alburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 44.980, -73.300
Tree down on power lines on west shore road as well as other tree damage.
Thunderstorm Wind, Addison
- When
- July 20, 5:59 PM EST to 6:00 PM EST
- Where
- Addison County, Monkton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 44.230, -73.150
Tree and branches down on Hardscrabble and adjacent roads.
Thunderstorm Wind, Chittenden
- When
- July 20, 5:59 PM EST to 6:01 PM EST
- Where
- Chittenden County, 1.47 mi NNW of Burlington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 44.490, -73.230
Tree down on car at the intersection of Marble and St. Paul streets. No injuries. Other scattered tree damage within the city.
Thunderstorm Wind, Chittenden
- When
- July 20, 6:02 PM EST to 6:04 PM EST
- Where
- Chittenden County, 1.38 mi S of (Btv)burlington Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 44.450, -73.150
Several reports of trees down in South Burlington, including White Street ,Airport road and Interstate 89 between Exits 12 and 13.
Thunderstorm Wind, Chittenden
- When
- July 20, 6:04 PM EST
- Where
- Chittenden County, Williston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 44.430, -73.070
Many branches and a few trees downed by winds.
Thunderstorm Wind, Chittenden
- When
- July 20, 6:06 PM EST
- Where
- Chittenden County, 1.47 mi SSW of Essex Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 44.500, -73.060
A few large trees downed by winds in town.
Thunderstorm Wind, Chittenden
- When
- July 20, 6:30 PM EST to 6:32 PM EST
- Where
- Chittenden County, 1.47 mi NNE of Underhill Flats
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.540, -72.940
Numerous trees and utility lines downed by thunderstorm winds on Poker Hill road.
Thunderstorm Wind, Addison
- When
- July 20, 6:30 PM EST
- Where
- Addison County, 0.69 mi N of Lincoln
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Local Official
- Coordinates
- 44.110, -73.000
Several trees and utility lines downed by thunderstorm winds.
Thunderstorm Wind, Washington
- When
- July 20, 6:45 PM EST
- Where
- Washington County, Waitsfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 44.180, -72.820
Several trees and power lines across roads.
Thunderstorm Wind, Washington
- When
- July 20, 6:58 PM EST to 7:00 PM EST
- Where
- Washington County, Roxbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Local Official
- Coordinates
- 44.100, -72.730
Several trees and utility lines downed by thunderstorm winds on several roads. Also, some flooding.
Flash Flood, Washington
- When
- July 20, 7:02 PM EST to 9:00 PM EST
- Where
- Washington County, 1.92 mi SSW of Irasville to 1.28 mi SSW of Irasville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 44.154, -72.844
Butternut Hill Road washed out gravel road due to heavy rainfall.
Thunderstorm Wind, Windsor
- When
- July 20, 8:02 PM EST
- Where
- Windsor County, Norwich
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.720, -72.300
Several trees downed by thunderstorm winds.
Thunderstorm Wind, Windsor
- When
- July 20, 8:02 PM EST
- Where
- Windsor County, 1.38 mi S of New Boston
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 43.760, -72.300
Many trees uprooted in a straight line in the New Boston area.
Thunderstorm Wind, Orange
- When
- July 20, 8:03 PM EST to 8:04 PM EST
- Where
- Orange County, Thetford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.820, -72.230
Several trees downed by thunderstorm winds.
Thunderstorm Wind, Windsor
- When
- July 20, 8:07 PM EST
- Where
- Windsor County, Woodstock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.630, -72.520
A couple of Poplar trees down across utility lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Colorado, July 20, 20214 deaths · $500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 20, 20213 deaths · $10,000 · 0.88 in hail · 4 events
- Flash Flooding and Flood in New York, July 20 to 21, 2021$301,000 · 2.5 in hail · 51 events
- Debris Flows in Colorado, July 20, 2021$800,000 · 5 events
- Hail and Damaging Winds in New York, July 20, 2021$297,000 · 1.25 in hail · 21 events
- Flash Flooding in Louisiana, July 20, 2021$170,000 · 11 events
- Damaging Winds in Arizona, July 20, 2021$175,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in New York, July 20, 2021$53,000 · 1 in hail · 22 events
- Flood and Hail in New York, July 20, 2021$24,000 · 1.25 in hail · 34 events
- Hail and Damaging Winds in Pennsylvania, July 20, 2021$71,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Arizona, July 20, 20214 injured · 4 events
- Hail and Damaging Winds in New Hampshire, July 20, 20211.5 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962453, 962454, 962458, 962459, 962461, 962462, 962464, 962466, 962467, 962470, 964356, 962472, 962473, 962471, 962474.